Rhode Island, 2008

Tornado and Flash Flooding in Rhode Island, July 23, 2008

July 23, 2008 · NWS BOX · 8 events in 3 counties and zones

A frontal system moved through southern New England with the warm front moving through first and increasing low level moisture. Then the cold front moved through providing a lifting mechanism for showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A frontal system moved through southern New England with the warm front moving through first and increasing low level moisture. Then the cold front moved through providing a lifting mechanism for showers and thunderstorms to develop. High levels of moisture contributed to heavy downpours that resulted in flash flooding in Rhode Island and portions of Massachusetts. All of this coupled with strong wind shear (turning of the winds with height) over southeast Massachusetts and Rhode Island provided the perfect environment for a tornado to form.

This particular tornado began as a waterspout over Narragansett Bay and traveled east-northeast reaching land over the southern portion of Warren, Rhode Island. The tornado continued for 4.2 miles into Swansea, Massachusetts over a mostly continuous track. Most of the damage sustained was to trees which fell on power lines and houses. This tornado was rated by a National Weather Service damage survey team as an EF1 on the Enhanced Fujita Scale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 23 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY THROUGH
THURSDAY AS A COLD FRONT APPROACHES. HEAVY RAIN AND FLOODING WILL BE
POSSIBLE. A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/TEXT PRODUCTS TO CONFINE SEVERE WEATHER THREAT TO CT
AND SW MA. TOO COOL AND STABLE MUCH FURTHER NORTH FOR SEVERE WX AS
SFC BOUNDARY EXPECTED TO REMAIN TO THE SOUTH. LATEST MESOANALYSIS HAS
1500 J/KG MLCAPE OVER NJ WITH 500-1000 J/KG GETTING INTO CT AND GFS
INDICATES THE GREATER INSTABILITY TO THE SOUTH WILL MOVE NORTHWARD
INTO SW NEW ENG LATER TODAY. AS ENVIRONMENT BECOMES MORE
FAVORABLE...SOME OF THE STRONGER STORMS TO THE SOUTH MAY GET INTO
CT/SW MA. WITH 40-50 KTS 0-6 KM SHEAR...STORMS WILL HAVE POTENTIAL
TO BECOME SEVERE. INSTABILITY STILL A LIMITING FACTOR AS MOST
UNSTABLE AIR WILL REMAIN TO THE SOUTH. HOWEVER...INSTABILITY IS
INCREASING SO THREAT FOR SEVERE WILL CONTINUE SW NEW ENG.

PREVIOUS DISC...
SHOWERS AND TSTMS WEAKENED AS THEY MOVED ACROSS SNE THIS
MORNING...BUT STILL NUMEROUS SHOWERS WILL BE MOVING THROUGH THE
INTERIOR THROUGH THIS AFTERNOON. KEPT POPS IN LIKELY TO CATEGORICAL
RANGE TODAY INTERIOR BUT TRIMMED POPS ALONG AND S/E OF I95 CORRIDOR
BASED ON SREF POPS AS BULK OF SHOWERS WILL REMAIN TO THE WEST OF THE
COASTAL PLAIN THROUGH TODAY.

MAIN CONCERN THIS AFTERNOON IS POTENTIAL FOR SEVERE WEATHER AS WE
HAVE DECENT 0-6KM SHEAR WITH VALUES AROUND 40 KTS. LIMITING FACTOR
WILL BE INSTABILITY WITH LOTS OF CLOUDS AND SHOWERS AND IT LOOKS
LIKELY WE WILL REMAIN NORTH OF THE WARM FRONT. HOWEVER...RH CROSS
SECTIONS DO SUGGEST THERE MAY BE ENOUGH DRYING IN THE LOWER LEVELS
FOR A PERIOD OF SOME SUNSHINE AS CLOUDS THIN.. IF WE GET THE SUNSHINE
AND TEMPS REACH 80+...AIRMASS WOULD DESTABILIZE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DEVELOPING...MAINLY W MA AND NW CT. CONFIDENCE IS
NOT HIGH DUE TO EXISTING CLOUD COVER AND COOL SECTOR BUT WE KEPT
ENHANCED WORDING FAR W ZONES.

AXIS OF HEAVIEST RAINFALL WILL REMAIN WEST OF THE REGION THROUGH
TODAY CLOSER TO THE FRONT...HOWEVER ANY TSTMS WILL HAVE POTENTIAL TO
BRING HEAVY DOWNPOURS IN HIGH PWAT AIRMASS WITH MAINLY FLOOD ADVSY
POTENTIAL. LOW PROB OF A FEW STORMS NEEDING FFW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
EXPECTING TO SEE THE AXIS OF HEAVY RAIN SHIFT EAST TONIGHT. 12Z NAM
BRINGS HEAVIER RAIN TO BERKSHIRES AND CT VALLEY LATE TONIGHT...BUT
HEAVIEST RAINFALL EXPECTED THU. WE WILL BE EXAMINING FULL 12Z MODEL
SUITE AND NERFC FOR POSSIBLE FLOOD WATCH WITH AFTERNOON FORECAST
PACKAGE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH WILL BRING A SERIES OF COLD FRONTS
ACROSS THE REGION THROUGH EARLY NEXT WEEK.

THURSDAY...A COLD FRONT IS EXPECTED TO APPROACH FROM THE WEST AND
CROSS SOUTHERN NEW ENGLAND AT NIGHT. A DECENT LOW LEVEL SOUTHERLY
JET BETWEEN 45 AND 50 KT WILL PROVIDE MOISTURE CONVERGENCE ALONG THE
APPROACHING FRONT WITH ISENTROPIC LIFT NOTED ALONG THE THETA-E RIDGE
AXIS AS WELL. PRECIPITABLE WATER VALUES WILL BE NEAR 2 G/KG. IN
ADDITION THE DIVERGENT RIGHT REAR QUADRANT OF A 110 KT JET STREAK
WILL BE LOCATED ACROSS SOUTHERN NEW ENGLAND. GIVEN THE AVAILABLE
FORCING MECHANISMS AND DEEP SOUTHERLY FLOW...HAVE CONTINUED THE
MENTION OF CATEGORICAL POPS. THE STORMS PREDICTION CENTER HAS ALSO
OUTLINED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SEE HYDRO
SECTION FOR QPF AMOUNTS AND FLOOD POTENTIAL.

THURSDAY NIGHT...COLD FRONT GRADUALLY SWINGS ACROSS THE REGION WITH
HEAVIEST PRECIPITATION TRACKING INTO EASTERN NEW ENGLAND. THERE ARE
TIMING DIFFERENCES BETWEEN THE SLOWER NAM AND MORE PROGRESSIVE GFS.
FOR NOW HAVE DECIDED TO USE A BLEND OF THE NAM AND GFS WHICH IS
SUPPORTED BY THE UKMET AND ECMWF SOLUTIONS.

FRIDAY...THE COLD FRONT IS EXPECTED TO STALL JUST OFFSHORE AS THE
UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION AND LIFTS NORTH.
CONTINUED THE MENTION OF CHANCE POPS ALONG THE EASTERN NEW ENGLAND
COAST. OTHERWISE EXPECT INCREASING SUNSHINE AND A GRADUAL LOWERING
OF HUMIDITY LEVELS ACROSS THE INTERIOR.

SATURDAY...NEXT SHORT WAVE QUICKLY ARRIVES IN CYCLONIC FLOW FROM THE
GREAT LAKES REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD SPREAD
FROM WEST TO EAST BY AFTERNOON.

SUNDAY THROUGH TUESDAY...CONTINUED THE MENTION OF CHANCE POPS AS A
SERIES OF SHORT WAVE DISTURBANCES CROSS THE REGION. WEAK HIGH
PRESSURE MAY BUILD ACROSS THE REGION BY MIDWEEK...BUT STILL LOTS OF
UNCERTAINTY AS THE UPPER LEVEL TROUGH IS EXPECTED TO AMPLIFY ONCE
AGAIN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

TONIGHT...
A MIXTURE OF MVFR/IFR CONDITIONS WERE OBSERVED ACROSS SOUTHERN NEW
ENGLAND AT MID AFTERNOON.  IN ADDITION...HEAVY SHOWERS ALONG WITH
EMBEDDED THUNDERSTORMS WERE MOVING ACROSS THE REGION PARTICULARLY IN
THE INTERIOR.  CONDITIONS WILL DETERIORATE TO IFR/LIFR ACROSS THE
REGION TONIGHT.  IN ADDITION...PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION INTO THE NIGHT
ESPECIALLY ACROSS THE INTERIOR.  SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS.

WEDNESDAY AND WEDNESDAY NIGHT...
MVFR/IFR CONTINUE WITH PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS.  THE HEAVY SHOWERS WILL RESULT IN BRIEF VLIFR/LIFR
CONDITIONS ALONG WITH GUSTY WINDS.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THU AND THU NIGHT...IFR ALL TERMINALS. SHRA/TSRA WITH HEAVY RAINFALL
EXPECTED.

FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.

SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.

SUN...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST.

&&

.MARINE...
EXPANDED THE SMALL CRAFT ADVISORY ACROSS PORTIONS OF THE SOUTH
COASTAL WATERS FOR THIS AFTERNOON. INCREASING SOUTH WINDS SHOULD
COMBINE WITH LINGERING SOUTH SWELLS TO PUSH SEAS UP TOWARD 5 FT
ACROSS PORTIONS OF THE WATERS. THESE SAME INCREASING WINDS COULD ALSO
RESULT IN WIND GUSTS UP TO 25 KNOTS TONIGHT INTO THURSDAY...SO
CONVERTED THE HEADLINE FROM THE JUST HAZARDOUS SEAS VARIETY TO THE
MORE GENERIC VERSION.

UNDERCUT THE WESTERN NORTH ATLANTIC /WNA/ WAVE GUIDANCE AS ITS
EXHIBITING ITS HIGH BIAS IN SOUTH FLOW. LIKED OUTPUT FROM OUR LOCAL
SWAN MODEL...SO USED THAT TO HELP TRIM THE WNA GUIDANCE.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. WIND GUSTS TO 25 KT POSSIBLE THU.
UNDERCUT WNA GUIDANCE SLIGHTLY GIVEN LOW LEVEL INVERSION.

SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WITH BUILDING SWELL
EXPECTED AHEAD OF THE NEXT APPROACHING COLD FRONT.

&&

.HYDROLOGY...
QPF AMOUNTS WILL VARY ACROSS OUR REGION...BUT GENERALLY RANGE
BETWEEN 1 AND 2.5 INCHES THROUGH FRIDAY MORNING. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE.  URBAN AND POOR DRAINAGE FLOODING IS EXPECTED.
SHARP RISES IN SMALLER STREAMS WILL NEED TO BE MONITORED. USED A
BLEND OF GFS AND HPC GUIDANCE TO DERIVE QPF AMOUNTS.

WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AS SOME LOCATIONS
MAY EXCEED SHORT TERM FLASH FLOOD GUIDANCE WITH POSSIBLE FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR CTZ002>004.
MA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR MAZ002>004-008>012-026.
NH...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
     NIGHT FOR NHZ011-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ235-237-254.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 6 PM EDT
     THURSDAY FOR ANZ255.

&&

SYNOPSIS...STRAUSS
NEAR TERM...KJC
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...BELK/STRAUSS
HYDROLOGY...
Hazardous weather outlook, Jul 23, 10:27 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1127 AM EDT WED JUL 23 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241530-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1127 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A LOW PROBABILITY OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY NEAR THE CONNECTICUT VALLEY. THIS WILL BE
DEPENDENT ON THE AMOUNT OF SUNSHINE. IF IT STAYS CLOUDY...SEVERE
WEATHER IS NOT LIKELY.

SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE
THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS IN A SHORT TIME WITH URBAN
AND POOR DRAINAGE FLOODING A POSSIBILITY.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALLY
HEAVY RAINFALL MOVING INTO WESTERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD
THURSDAY AND POSSIBLY CONTINUING INTO THURSDAY NIGHT WITH THE
POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING. THERE IS STILL SOME
UNCERTAINTY WITH TIMING AND WHERE THE AXIS OF HEAVIEST RAIN WILL SET
UP. LATEST FORECASTS SUGGEST THE BERKSHIRES AND CONNECTICUT VALLEY
MAY BE MOST AT RISK FOR HEAVY RAINFALL AND FLOODING. A FLOOD WATCH
MAY BE ISSUED LATER TODAY.

THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW
ENGLAND THURSDAY AFTERNOON.

THERE WILL BE A HIGHER RISK OF RIP CURRENTS ALONG THE SOUTH COAST
THURSDAY AS SOUTH SWELL INCREASES.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP LATE SAT AND
MAY CONTINUE THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-241530-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1127 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY AND LAST THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN
NEW ENGLAND AND THE ADJACENT COASTAL WATERS THURSDAY.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT
THROUGH EARLY MON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 1:33 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT WED JUL 23 2008

RIZ003-004-006-231915-
EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI-
233 PM EDT WED JUL 23 2008

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER HOPKINTON...OR ABOUT 12 MILES NORTHEAST OF MYSTIC...MOVING
NORTHEAST AT 57 MPH.

THE THUNDERSTORM WILL BE NEAR...EXETER AND WEST GREENWICH BY 240 PM
EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Jul 23, 2:04 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT WED JUL 23 2008

CTZ004-RIZ001>004-006-231945-
EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
304 PM EDT WED JUL 23 2008

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTHEAST OF PLAINFIELD...MOVING NORTHEAST AT 37 MPH.

THE THUNDERSTORM WILL BE NEAR...STERLING AND 7 MILES SOUTHEAST OF
BROOKLYN BY 310 PM EDT...DANIELSON AND KILLINGLY BY 320 PM EDT...
FOSTER AND 7 MILES NORTHWEST OF SCITUATE BY 330 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND CENTRAL RHODE ISLAND.

FRANK
Local storm report, Jul 23, 2:33 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     LIGHTNING        WEST GREENWICH          41.63N 71.65W
07/23/2008                   KENT               RI   AMATEUR RADIO

            *** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS

&&

WSIMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Kent

When
July 23, 2:49 PM EST to 2:55 PM EST
Where
Kent County, 1.72 mi SW of Coventry Center to 1.38 mi S of River Pt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.680, -71.650

Penny to quarter size hail fell in a swath from Coventry to West Warwick.

Flash Flood, Kent

When
July 23, 2:55 PM EST to 4:00 PM EST
Where
Kent County, 1.72 mi SW of Coventry Center to Nooseneck
Cause
Heavy Rain
Property damage
$90,000
Reported by
Amateur Radio
Coordinates
41.680, -71.650

Heavy rain resulted in flash flooding that wreaked havoc across much of central Rhode Island. In Coventry, numerous streets were flooded with three to four feet of water, including Arnold Avenue. Cars were stuck in the flood waters on Sandy Bottom Road and Hopkins Hill Road, one with three kids trapped inside. There was also a three car accident on Worthington Street due to flooding.

In West Warwick, Route 33 at Route 115 and Washington Street was flooded with ten inches of water on the road. The fire department headquarters also was flooded.

In Warwick, two and a half feet of water flooded Route 2. At the intersection of Route 5 and New London Avenue, cars were floating. Radar rainfall rates were eight to ten inches per hour at this time.

Hail, Providence

When
July 23, 2:55 PM EST
Where
Providence County, 1.38 mi N of Oak Lawn
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.770, -71.480

Ping pong to golfball size hail fell in Cranston.

Thunderstorm Wind, Providence

When
July 23, 2:59 PM EST
Where
Providence County, 1.03 mi W of Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.800, -71.620

Trees on Thompson Hill were downed by thunderstorm winds.

Lightning, Providence

When
July 23, 2:59 PM EST
Where
Providence County, 1.03 mi W of Scituate
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.800, -71.620

A house on Howard Avenue was struck by lightning and caught fire.

Hail, Kent

When
July 23, 3:00 PM EST
Where
Kent County, 0.52 mi E of Apponaug
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.700, -71.420

Tornado, Bristol

When
July 23, 3:05 PM EST to 3:09 PM EST
Where
Bristol County, 0.71 mi SE of Barrington to 1.52 mi N of Coggeshall
Rating
EF1
Path length
2.97 mi
Path width
40 yd
Continued into
Bristol, Ma (BOX)
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
41.712, -71.291

A National Weather Service Damage Survey Team concluded that an EF-1 Tornado occurred in a portion of Eastern Rhode Island and Southeast Massachusetts. A waterspout occurred just off of Rumstick Point in Barrington, Rhode Island. This waterspout then moved onto land over the southern portion of Warren near the Warren/Bristol line at Hanley Farm Road. It then continued eastward across the Kickemuit River in the Touisset Highlands section of Warren. It then crossed the Cole River and continued into southeastern Massachusetts.

Most of the damage had a rating of EF0 on the Enhanced Fujita Scale with wind speeds of 65 to 75 mph. However, there was one small section of Warren in the Laurel Park area that demonstrated EF1 damage. This was located near the intersection of Route 136 and Harris Avenue, including Overhill Road. Wind speeds in that area were estimated at 90 mph.

The tornado path length was 4.2 miles and for the most part was continuous. It was very narrow with a path width of only 40 yards. The tornado was first observed on land in Rhode Island at 4:05PM EDT. It moved into Massachusetts around 4:09PM EDT.

No injuries were reported. The majority of the damage was to trees, some of which fell onto power lines and houses. There were numerous eyewitness accounts of dark funnels, swirling debris, and intense roaring. A garage door bowed out towards the path of the tornado in one location. A large tree near Harris Avenue was lifted up and thrown 40 feet onto Route 136. At that location, small trailers also had been blown onto Route 136.

Flash Flood, Providence

When
July 23, 3:10 PM EST to 4:15 PM EST
Where
Providence County, 0.52 mi E of Kent to 0.24 mi SSE of Cranston
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.800, -71.360

Heavy rain resulted in flash flooding across much of Rhode Island. In East Providence, 4.5 inches of rain fell in 45 minutes. At the intersection of Alexander Avenue and North Broadway, water was two feet deep. In Providence, Route 10 was impassable due to flooding. In Cranston, Pontiac Avenue was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2008Every state in 2008This day in weather historyThe tornado archive for Rhode Island, 2008Warnings in Rhode Island, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127568, 127571, 127574, 127575, 127577, 127580, 127627, 127694.